Texas, 2012

Drought in Texas, January 1 to 31, 2012

January 1 to 31, 2012 · NWS SHV · 21 events in 21 counties and zones

Drought conditions improved markedly across Northeast Texas for the first month of 2012. Several systems affected the region during the month, some of which brought widespread rainfall to the eastern half of the state.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Drought conditions improved markedly across Northeast Texas for the first month of 2012. Several systems affected the region during the month, some of which brought widespread rainfall to the eastern half of the state. Rainfall amounts ranged from near 2 to 4 inches near the Interstate 20 corridor of Northeast Texas, to upwards of 5 to 8 inches along and north of the Interstate 30 corridor and across Deep East Texas near the Sam Rayburn Reservoir and Toledo Bend Reservoir. D2 Severe and D3 Extreme Drought conditions remained however throughout the month across most all of Northeast Texas.

The following are a few selected cities across Northeast Texas with their January rainfall totals and departures from normal as well as the 2012 rainfall totals and departures from normal.

Tyler January rainfall was 3.25. The departure from normal was +0.19.|Tyler yearly rainfall was 3.25. The departure from normal was +0.19.|Longview January rainfall was 3.37. The departure from normal was +0.05.|Longview yearly rainfall was 3.37. The departure from normal was +0.05.|Lufkin January rainfall was 5.32. The departure from normal was +1.14.|Lufkin yearly rainfall was 5.32. The departure from normal was +1.14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 31, 9:46 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 31, 9:46 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
946 PM CST SAT DEC 31 2011

.DISCUSSION...
THE COLD FRONT IS ON THE WAY AND JUST A COUPLE OF COUNTIES
OUTSIDE OF OUR SE OK MCCURTAIN. OUR UPPER AIR SOUNDING SHOWS
SHALLOW MOISTURE REMAINS UP ONLY A FEW THOUSAND FEET AND WITH THE
QUICK PACE OF THE FRONT...WE HAVE SHAVED BACK OF THE SLIGHT CHANCE
POP LATER TONIGHT MAINLY ALONG I-30 AND PARTS OF NE TX. THE NEW
00Z NAM DOESN'T EVEN GIVE OUR AREA A SHOT BEFORE DAYBREAK. WE HAVE
LOADED IN NEW NAM WINDS AND HAVE RAISED TEMPS IN ALL LOCALES AT
LEAST A DEGREE OR TWO.

IN ADDITION...WE DO HAVE SOME PATCHY AREAS OF DENSE FOG ALREADY
THIS EVENING IN DE QUEEN...WHICH SHOULD BE SHORT LIVED UNTIL AROUND
MIDNIGHT AND THEN ACROSS MUCH OF TOLEDO BEND COUNTRY OVER INTO
NATCHITOCHES...WHICH MAY LINGER ALL NIGHT IN LIGHT OF THE FIREWORK
PARTICULATES. ALOFT...WE HAVE A GOOD BIT OF WIND WITH 25 TO 30
KTS OUT OF THE SW ON OUR VAD WIND PROFILER. IT/S JUST DAMP AREAS
THAT HAVE MANAGED TO BE SHELTERED FROM THE SW FLOW THAT ARE AND
HAVE DEVELOPED THE FOG. WE WILL MONITOR FOR ADDITIONAL UPDATES
THIS EVENING. /24/

&&

.AVIATION...
IFR/LOW MVFR CIGS CONTINUE TO SPREAD NE THIS EVENING ACROSS PORTIONS
OF SAM RAYBURN COUNTRY OF DEEP E TX...AS WELL AS MUCH OF NCNTRL LA.
AREAS OF FG ARE ALSO DEVELOPING ACROSS THE SRN SECTIONS OF NCNTRL LA
AS WELL...BUT AM NOT EXPECTING THESE DETERIORATING VSBYS TO SPREAD
AS FAR N AS THE I-20 CORRIDOR...AS STRONG BOUNDARY LAYER WINDS OF
15-20KTS WILL VEER MORE WSW OVERNIGHT IN ADVANCE OF A STRONG COLD
FRONT. THIS FRONT...ANALYZED FROM WRN MO...INTO E/SE OK ALONG A MLC
TO AGR LINE...AND INTO N TX ALONG A GYI...TO MWL LINE...WILL MAKE
RAPID PROGRESS SE INTO THE REGION TONIGHT...NEARING THE I-30
CORRIDOR OF NE TX AROUND 06Z SUNDAY...TO A LFK/SHV/ELD LINE AROUND
09Z...AND EXITING THE SE SECTIONS OF NCNTRL LA BY 12Z. THESE LOW
CIGS SHOULD REMAIN JUST SE OF A LFK...TO MNE...TO ELD LINE THROUGH
06Z...BEFORE MUCH DRIER AIR BEHIND THE FROPA MIXES THE LOW
CIGS/REDUCED VSBYS QUICKLY E. THUS...VFR CONDITIONS WILL RETURN TO
NCNTRL LA BY 12Z SUNDAY WITH THE FROPA. COULD SEE SOME THIN CIRRUS
WORK ITS WAY SE INTO THE REGION BY 18Z...BUT OTHERWISE...SKC WILL
PREVAIL. SSW WINDS 5-10KTS TONIGHT AHEAD OF THE FRONT WILL VEER NNW
8-12KTS...WITH OCCASIONAL HIGHER GUSTS TO 18KTS BEHIND THE FROPA. /15/

&&

.PREV DISCUSSION... /ISSUED 302 PM CST SAT DEC 31 2011/

DISCUSSION...
CLOUDS MOVED INTO THE SOUTH PART OF THE CWA LATE THIS MORNING AND
EARLY AFTERNOON...BEFORE THE SUN BEGAN TO WORK ON THEM AND CREATE
SOME HOLES IN THE CLOUDINESS. WE SHOULD SEE PARTLY TO MOSTLY
CLOUDY CONDITIONS AGAIN TONIGHT DURING THE EVENING AHEAD OF A COLD
FRONT...THAT WILL MOVE THROUGH THE AREA FROM NORTHWEST TO
SOUTHEAST LATE TONIGHT AND SUNDAY MORNING.

IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...A STRONG SHORT
WAVE OVER KANSAS AND NEBRASKA WILL MOVE EAST AND DEEPEN CARVING
OUT A DEEP LONG WAVE TROUGH OVER THE EASTERN U.S. BY SUNDAY NIGHT
AND MONDAY MORNING. THIS SHORT WAVE WILL USHER IN A STRONG COLD
FRONT THAT WILL MOVE THROUGH THE FOUR STATE AREA LATE TONIGHT AND
SUNDAY MORNING. WILL CONTINUE WITH THE 20 PERCENT POPS THAT WERE
ALREADY IN THE FORECAST FOR LATE TONIGHT OVER THE SOUTHEAST HALF
OF THE FORECAST AREA...MAINLY SOUTHEAST OF A LINE FROM EL DORADO
AR TO TYLER TX. THIS LOW POPS ARE DUE TO A LACK OF UPPER LEVEL
SUPPORT FOR RAIN...AND SHALLOW MOISTURE. ISOLATED SHOWERS ARE
ABOUT ALL THAT CAN BE EXPECTED FROM THIS FRONTAL SYSTEM.

WILL REMOVE THE CHANCE OF RAIN FROM THE WEDNESDAY AND WEDNESDAY
NIGHT TIME FRAME BECAUSE THE MODELS LOOK TOO DRY FOR ANY
PRECIPITATION TO OCCUR...AND AGAIN THE UPPER LEVEL SUPPORT LOOKS
WEAK. THE GFS MODEL IS HINTING AT A MAJOR PATTERN CHANGE IN THE
UPPER LEVELS OF THE ATMOSPHERE BY LATE NEXT WEEK...IN THE FRIDAY
AND SATURDAY TIME PERIOD. THE GFS IS INDICATING A LARGE UPPER
LEVEL TROUGH WILL DEVELOP OVER THE WESTERN U.S...WHICH WOULD PUT
THE FOUR STATE AREA BACK IN A WET WEATHER PATTERN. THIS REMAINS TO
BE SEEN..BUT BEARS WATCHING OVER THE NEXT WEEK. WILL INCLUDE A 20
PERCENT POP FOR THE ENTIRE CWA FOR FRIDAY NIGHT AND SATURDAY.

WILL GO CLOSE TO THE MAV AND MEX MOS ON TEMPERATURES FOR THE
COMING WEEK..EXCEPT FOR SUNDAY...WHERE THE MAX TEMPERATURES WERE
FORECASTED TO BE A CATEGORY UNDER THE MAV MOS BECAUSE THE MET MOS
WAS CONSISTENTLY COOLER THAN THE MAV MOS. WINDS WILL PICK UP OUT
OF THE NORTHWEST LATE TONIGHT AND SUNDAY...BUT ARE EXPECTED TO
STAY BELOW LAKE WIND ADVISORY CRITERIA AT THIS TIME.
/03/

AVIATION...
MIX OF MVFR AND VFR CIGS WAS PRESENT THIS AFTERNOON ACROSS THE
FOUR STATE REGION. CONDITIONS SHOULD IMPROVE TO VFR BY 01/00Z MOST
LOCATIONS. ISOLATED SHOWERS POSSIBLE TONIGHT AFTER 04Z...ALONG A
RAPIDLY SOUTHEAST MOVING COLD FRONT. FLIGHT CONDITIONS MAY BRIEFLY
LOWER TO MVFR IN AND AROUND THE CONVECTION. SURFACE WIND SOUTH TO
SOUTHEAST TODAY 8 TO 12 KTS...BECOMING NORTHWEST TONIGHT BEHIND
THE COLD FRONT WITH SPEEDS OF 6 TO 10 KNOTS...AND NORTHERLY 10 TO
15 KNOTS WITH GUSTS TO 20 KTS SUNDAY.
/14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  48  62  32  56  27 /  20  10   0   0   0
MLU  49  64  33  54  24 /  20  10   0   0   0
DEQ  40  59  26  53  18 /  10   0   0   0   0
TXK  43  60  31  53  26 /  10  10   0   0   0
ELD  44  61  30  54  22 /  20  10   0   0   0
TYR  43  60  30  55  29 /  10  10   0   0   0
GGG  45  62  31  56  25 /  10  10   0   0   0
LFK  50  65  33  58  29 /  20  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/15
Hazardous weather outlook, Dec 31, 11:40 AM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1140 AM CST SAT DEC 31 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1140 AM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Angelina

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Emergency Manager
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Drought, Bowie

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Emergency Manager
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Drought, Camp

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Camp forecast zone
Reported by
Emergency Manager
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Cass

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Emergency Manager
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Drought, Cherokee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Franklin

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Gregg

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Gregg forecast zone
Reported by
Emergency Manager
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Drought, Harrison

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Drought, Marion

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Drought, Morris

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Emergency Manager
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Emergency Manager
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Drought, Panola

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Panola forecast zone
Reported by
Emergency Manager
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Drought, Red River

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Emergency Manager
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Rusk

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Emergency Manager
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Drought, Sabine

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Emergency Manager
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Drought, San Augustine

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Emergency Manager
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Drought, Shelby

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Emergency Manager
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Drought, Smith

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Emergency Manager
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Titus

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Titus forecast zone
Reported by
Emergency Manager
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Upshur

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Emergency Manager
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Drought, Wood

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Emergency Manager
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356001, 356002, 356003, 356005, 356006, 356007, 356008, 356009, 356010, 356011, 356013, 356014, 356015, 356016, 356017, 356018, 356019, 356021, 356022, 356023, 356024.